Skip to content
My WebMD Sign In, Sign Up
Painful sore throat after nasal cauterization
avatar
lizgr86 posted:
I had one side of my nose cauterized with silver nitrate this past Monday 4/28. The whole experience was worse than I expected, the doctor didn't give me much warning of what I would feel and it hurt a lot.

Once he started putting the silver nitrate (it felt like he was putting a lot of it), I could feel the nitrate mixed with blood going to the back of my throat and it was felt like my throat was stinging. I complained a bit and he said it was going to taste funny and that was it.

After he was done, he said it looked good and there was an 80% chance this would stop my bleeding. My eyes were watering the entire time and I looked like a mess. I went home and then had to call him because the pain was bad, they told me I could take Ibuprofen. That helped with the pain and the headache but my throat still hurts a lot.

I can't tell if maybe I am getting sick with a cold or the flu because my nose feels stuffed (they told me it would feel that way and that I'd have trouble breathing). I've been sucking on chloraseptic lozenges which usually work but this time they are not helping.

I'm just wondering if this is normal, I keep telling myself that as the days go by I will feel better.
Reply
 
avatar
lizgr86 responded:
Well, if anybody out there is reading, it seems I just ended up catching a cold too. I could still sort of taste the silver nitrate and that made it worse. It's been a week now and my throat no longer hurts, now I just have a bad cough.
 
avatar
atti_editor replied to lizgr86's response:
Hi lizgr86,

I am glad to hear that you are feeling better and that you were able to find out what was causing your symptoms. I hope that your cough goes away soon! Thanks for sharing your story.

Best wishes,
Atti
 
avatar
rlightning responded:
I'm glad that your feeling better but next time why don't you try alternatives available at your home. silver nitrate is kinda like a chemical so it might have some other side effects on your health. try this if you want http://tgp.com.ph/blog/simple-ways-remedy-sore-throat/ not that i want you to have a next time with your sore throat
 
avatar
candy888 responded:
I had this done the middle of May and it is still creating problems with breathing, green crust/infection in the nasal canal, sleeping, sore throat, sinus headaches.....and this is past the middle of June! I would never have this done again! I wasn't warned beforehand what to expect, and given no instructions for home care afterwards. I refused to go back to the same ENT so went to a different one, and of course he didn't want to speak anything negative toward his colleagues actions, so basically I'm at home dealing with this mess. I have to pull green crust/infection out of my nose on a daily basis with special tweezers I purchased for this. Sometimes this makes it bleed a bit. when doing this procedure, it gives me an ill feeling; I am not a surgeon or ENT, and did not choose these areas as a profession! I also have congestion on the other side of my nose ever since the cauterization. Now, the ENTs are scheduling a sinus ct scan to see what is going on. Like I said, I WOULD NEVER HAVE THIS DONE AGAIN, AND WOULD NOT RECOMMEND IT TO ANYONE!!!
 
avatar
candy888 replied to lizgr86's response:
I thought I was catching a sinus cold/infection as well, but now realize it was all side effects from the cauterization, and an excessive amount of silver nitrate used in the process. Luckily, I insisted that the ENT write a prescription of antibiotics at the time of the cauterization, and I took 10 days of them, which I am positive helped with the infection and prevented more from taking hold.


Helpful Tips

Your Home Black BagExpert
Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
Was this Helpful?
31 of 53 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.